When Alice*, 31, first went on the birth control pill YAZ, she noticed an immediate change in her body. "There was noticeably a lot of vaginal dryness once I started the birth control [pill]," she says. Alice only took the pill for another two months before stopping. "Once I realized the birth control pill was causing this issue, I immediately went off of it," she says. "The dryness completely went away. It made me never use [the pill] again!"
Alice isn't an outlier " this side effect is actually pretty common, but isn't often talked about. According to research, the biggest culprit is the combination pill (like YAZ, which Alice was taking). In one study of 260 women, 12.7 percent of users reported dryness after three cycles of a combination pill containing 20 micrograms of ethinylestradiol and 100 micrograms of levonorgestrel, and 30.4 percent had dryness with a combination pill containing 15 micrograms of ethinylestradiol and 60 micrograms of gestodene. But in NuvaRing users, only 2.1 percent reported dryness after three cycles.
Why the pill and not the ring you ask? The ring has a lower level of synthetic estrogen " the hormone that prevents ovulation " than the pill. When you have a high ratio of estrogen to progesterone in the body, you get what's called "estrogen dominance," which can cause PMS-like symptoms including water retention, heavy periods, and yep, dryness, thanks to your body not producing enough lubrication.
It gets even more complicated when you remember that not every pill is created equal. YAZ, for example, contains 20 micrograms of synthetic estrogen, ethinylestradiol, while Ortho-Tri Cyclen contains 35 micrograms. And the level of estrogen in your birth control isn't the only factor. Everyone has different sensitivities to hormones and a different balance of hormones to begin with " that's why you might be on the same birth control pill as your bestie but have totally different side effects (or lack thereof).
Translation? If you're not happy with your current hormonal birth control pill (whether it's because of vaginal dryness or another side effect), talk to your doctor so you can work together to figure out the right one for you. They may recommend a different pill (or patch or ring), or suggest a non-hormonal or progesterone-releasing IUD. Just don't be afraid to speak up " left unaddressed, vaginal dryness can mean painful sex and can lead to light bleeding and more-frequent UTIs.
*Name was changed for privacy